Alert archive / New Mexico / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 199, NWS Midland/Odessa, TX

September 15, 2016Eddy County, New Mexico

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Sep 15, 2016, 4:00 PM MDT for Eddy County, New Mexico. It was in force for 60 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 15, 2016, 4:00 PM MDT (22:00 UTC)
Expired
Sep 15, 2016, 5:00 PM MDT
In force
60 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Eddy County, NM

The radar

The Holloman AFB radar (KHDX), 137 km from the middle of the area, began a volume at 22:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 15, 4:00 PM MDTFUNNEL CLOUD1 W Hope, NMFUNNEL CLOUD NOT REACHING THE GROUND, BUT BECOMING CLOSER AS THEY REPORT IT ON THE PHONE.
Sep 15, 4:06 PM MDTTORNADO1 W Hope, NM
Sep 15, 4:30 PM MDTHAIL 0.7510 W Artesia, NMDIME SIZE HAIL REPORTED.
Sep 15, 4:40 PM MDTHAIL 1.5Atoka, NMLASTED 15 MINUTES AND BROKE SKYLIGHTS AND SIDE MIRRORS ON VEHICLES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 40 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 15, 12:42 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 10.0 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2016-09-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 882 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2016-09-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 111 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
882 J/kg
Mixed-layer CIN
-118 J/kg
Mixed-layer LCL
1781 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
111 m²/s²
0-3 km storm-relative helicity
159 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted.

827 
WUUS54 KMAF 152200
SVRMAF
NMC015-152300-
/O.NEW.KMAF.SV.W.0199.160915T2200Z-160915T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
400 PM MDT THU SEP 15 2016

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN EDDY COUNTY IN SOUTHEASTERN NEW MEXICO...

* UNTIL 500 PM MDT

* AT 400 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED OVER
  HOPE...MOVING SOUTHEAST AT 25 MPH.

  HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  ARTESIA...HOPE...ARTESIA MUNICIPAL AIRPORT...ATOKA AND DAYTON. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND
LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY AWAY FROM
WINDOWS.

&&

LAT...LON 3284 10484 3296 10477 3296 10473 3289 10428
      3247 10452 3270 10484
TIME...MOT...LOC 2200Z 292DEG 21KT 3284 10472 

HAIL...1.25IN
WIND...60MPH
 
$$

49
1 follow-up statement
551 
WWUS54 KMAF 152234
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
434 PM MDT THU SEP 15 2016

NMC015-152300-
/O.CON.KMAF.SV.W.0199.000000T0000Z-160915T2300Z/
EDDY NM-
434 PM MDT THU SEP 15 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM MDT
FOR NORTHWESTERN EDDY COUNTY...

AT 433 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 3 MILES SOUTHEAST
OF HOPE...MOVING SOUTHEAST AT 10 MPH.

HAZARD...GOLF BALL SIZE HAIL AND 70 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL 
         DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT 
         CONSIDERABLE TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO 
         MOBILE HOMES...ROOFS...AND OUTBUILDINGS. 

LOCATIONS IMPACTED INCLUDE...
ARTESIA...HOPE...ARTESIA MUNICIPAL AIRPORT...ATOKA AND DAYTON. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A POTENTIALLY DEADLY STORM. SEEK SHELTER IN AN INTERIOR ROOM
ON THE LOWEST FLOOR OF A WELL-BUILT STRUCTURE. ABANDON VEHICLES IN
SEARCH OF A MORE SUBSTANTIAL PERMANENT STRUCTURE. STAY AWAY FROM
WINDOWS.

&&

LAT...LON 3281 10476 3289 10473 3288 10468 3289 10428
      3247 10452 3272 10480
TIME...MOT...LOC 2233Z 318DEG 7KT 3279 10467 

TORNADO...POSSIBLE
HAIL...1.75IN
WIND...70MPH
 
$$

49

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 15, 1:10 PM MDT, 2 hours 50 minutes earlier.

Area forecast discussion, Sep 15, 1:10 PM MDT, 2 hours 50 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
210 PM CDT THU SEP 15 2016

.DISCUSSION...
An upper trough located over the Northern Rockies this morning
extends south to Mexico while the ridge over the east extends from
the Gulf to the Great Lakes.  The trough will tear in two with a
portion of it digging back to the SW and forming a cut off low by
Saturday.  Models eventually weaken this feature before sweeping it
east next week.

Models have been advertising fropas but these fronts have tended not
to end up making it here.  Now it appears do not have a significant
front arriving till the end of next week. As a result temps warm
above normal next week into the 90s.

Had morning storms over SE NM that have lingered into this afternoon
and drifted into Southern Lea and Western Permian Basin.  High pops
Friday and Friday night north as models develop good qpf along an E-
W trough/boundary.  Latest SWODY1 has SE NM in a slight risk severe
due to a lingering boundary... surface heating... good shear... and
nose of upper jet... now A Severe Thunderstorm Watch is in effect
until 02z.  Also SE NM... Upper Trans Pecos... and much of the
Permian Basin are in a marginal risk of excessive rainfall tonight.
Have increased pops tonight NW and will mention severe/flooding
potential in the HWO.  Rain chances will continue through the
weekend.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     70  90  69  88 /  40  30  50  30
Carlsbad                       66  89  65  86 /  50  30  20  30
Dryden                         71  94  72  92 /  10  10  10  20
Fort Stockton                  69  92  69  91 /  30  20  20  20
Guadalupe Pass                 62  86  63  80 /  50  30  20  30
Hobbs                          64  84  63  84 /  50  50  40  40
Marfa                          58  85  58  83 /  30  40  20  30
Midland Intl Airport           68  91  69  88 /  40  30  30  20
Odessa                         68  90  68  87 /  40  30  30  20
Wink                           69  92  68  90 /  40  30  30  20

&&

.MAF Watches/Warnings/Advisories...
NM...None.
TX...None.
&&

84/72
Hazardous weather outlook, Sep 15, 1:01 PM MDT, 2 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
201 PM CDT THU SEP 15 2016

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-161915-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
201 PM CDT THU SEP 15 2016 /101 PM MDT THU SEP 15 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WESTERN TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE THUNDERSTORMS WILL BE POSSIBLE THROUGH THIS EVENING ACROSS
SOUTHEAST NEW MEXICO...WITH THE PRIMARY THREATS INCLUDING LARGE
HAIL AND DAMAGING WINDS. A SEVERE THUNDERSTORM WATCH IS IN EFFECT
FOR EDDY AND LEA COUNTIES UNTIL 8 PM MDT THIS EVENING. SEE THE
WATCH PRODUCT FOR DETAILS.

SCATTERED THUNDERSTORMS ARE POSSIBLE OVER MUCH OF THE AREA THROUGH
TONIGHT. GUSTY WINDS TO 50 MPH AND FREQUENT LIGHTNING ARE POSSIBLE.

LOCALLY HEAVY RAINFALL COULD RESULT IN LOCALIZED FLOODING
CONCERNS...PARTICULARLY IN LOW LYING AREAS AND AREAS WITH POOR
DRAINAGE...AS WELL AS ANY LOCATIONS THAT RECEIVED RECENT RAINFALL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE FORECAST AREA
FRIDAY. SOME OF THE STORMS COULD BECOME STRONG...CAPABLE OF
PRODUCING WINDS TO 50 MPH...FREQUENT LIGHTNING STRIKES...AND
HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING ACROSS
SOUTHEAST NEW MEXICO.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 15, 1:56 AM MDTSpecial Weather StatementMAFEddy34 min
Sep 15, 3:43 AM MDTSpecial Weather StatementMAFLea62 min
Sep 15, 5:10 AM MDTAreal Flood AdvisoryMAFEddy, Lea3 hr
Sep 15, 6:44 AM MDTAreal Flood AdvisoryMAFLea2 hr
Sep 15, 3:02 PM MDTSevere Thunderstorm WarningMAFEddy58 min
Sep 15, 4:08 PM MDTTornado Warning Tornado observedMAFEddy37 min
Sep 15, 4:58 PM MDTSevere Thunderstorm WarningMAFEddy62 min
Sep 15, 5:09 PM MDTSevere Thunderstorm WarningMAFEddy33 min
Sep 15, 5:48 PM MDTSevere Thunderstorm WarningMAFEddy27 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.